Drug-induced acute interstitial nephritis (DI-AIN) represents a significant cause of acute kidney injury. It is characterized by inflammation and scarring that is confined largely to the tubular and interstitial compartments with sparing of the glomeruli and the vasculature. The infiltrates are largely composed of T cells, together with some macrophages, plasma cells and eosinophils . Antibiotics and non-steroidal anti-inflammatory drugs (NSAIDs) are the most frequently implicated agents, but the list of drugs that can induce a DI-AIN is continuously increasing. The mechanism of injury is postulated to involve cell mediated immunity [9, 10] and the syndrome is often associated with extrarenal manifestations of hypersensitivity, such as rash, fever and eosinophilia. But recent studies document that the full hypersensitivity triad is not often present and suspicion of AIN should still arise if any of these features is present in patients with renal failure on suspect medications [10, 11]. Renal manifestations develop within three weeks after starting the inciting drug in about 80% of patients, with an average delay of about ten days. The clinical presentation most suggestive of the diagnosis is that of a sudden impairment of renal function associated with mild proteinuria and abnormal urine analysis in a patient with flank pain, normal blood pressure and no edema. Nevertheless, such a clinical picture is observed in less than one -fourth of cases .
Analysis of published cases of AIN induced by drugs other than methicillin show that nowadays the course of AIN is far from always being benign, and that serum creatinine level remains elevated in about 40% of patients. Bad prognostic indicators are the duration of renal failure (> 3 weeks), age and the degree of interstitial fibrosis [12, 13]. According to some reports interstitial fibrosis can begin occurring in AIN as soon as 10 to 14 days after disease induction.
Despite the above data, the optimal therapy of AIN remains to be defined. A general agreement exists about the discontinuation of the offending drug as the first therapeutic step in patients with DI-AIN, but controversy persists about the role of steroids in the treatment of DI-AIN. Whereas some studies have reported a more rapid and complete recovery of baseline renal function in those patients treated with steroids, others have failed to confirm these results. A recently published multicenter retrospective study involving 61 patients, suggested a beneficial influence of corticosteroids on the outcome of drug-induced AIN. An earlier onset of use (13 versus 34 days) was associated with a better recovery of renal function .
Both cases illustrate that moxifloxacin induced AIN represents a reversible cause of acute kidney injury. Of note, the classical clinical features were absent in our patient and his renal function recovered fully despite dialysis dependency at presentation. Notably, in the other reported case, where diagnosis was made 10 days and treatment with corticosteroids was initiated only two weeks after the onset of symptoms, the restoration of renal function was delayed and residual proteinuria persisted. Therefore increased vigilance is required to identify the emergence of new toxic compounds and early renal biopsy is recommended in cases of acute kidney injury in patients taking moxifloxacin. The early use of corticosteroids should be considered in patients with moxifloxacin induced AIN.